Urinary Incontinence Treatment Results in Angioedema: Case Report
The first case of a patient developing angioedema accompanied by hives after treatment with solifenacin, a medication commonly used to treat urinary incontinence, was described in a recent case report.
The report, “Solifenacin-induced acute urticaria and angioedema: a rare adverse effect,” was published in the Postgraduate Medical Journal.
The patient, a 41-year-old man, was paraplegic after sustaining a spinal cord injury. He was admitted to the Physical Medicine & Rehabilitation, Armed Forces Institute of Rehabilitation Medicine, Pakistan for rehabilitation.
As is common among patients with a spinal fracture, he developed an overactive bladder, a condition marked by a frequent and sudden urge to urinate that is difficult to control. The patient was trained in managing his bladder using clean intermittent catheterization (CIC), a method where a catheter (tube) is used to drain urine at regular intervals.
Solifenacin (sold as Vesicare, among other brand names) was also prescribed at a daily dose of 5 mg. Solifenacin belongs to a class of medications called antimuscarinics and works by allowing the bladder muscles to relax and hold urine longer, thereby preventing incontinence.
The patient was discharged, but three weeks later came back to the hospital with swelling in the face, lips, and tongue and hives (urticaria) on his chest, arms, and thighs. He reported that in the last two weeks he developed a mild intense itchy urticaria that resolved with oral anti-allergics.
He had no clinical or family history of allergies and was not taking any other medications. Also, his physical examination was uneventful.
Additional lab tests ruled out a possible diagnosis of hereditary angioedema (HAE) since no abnormalities were found in the levels of C1 and C4 esterase inhibitors, two blood proteins whose levels are usually low in HAE patients. Other possible causes, including food allergy, insect bite, and use of certain medications, were also ruled out.
The patient was diagnosed with angioedema accompanied by urticaria, likely triggered by solifenacin.
He received a corticosteroid and an antihistamine, both administered by injection. His swelling symptoms and itchy urticaria resolved completely after two hours. Solifenacin was replaced by mirabegron, another antimuscarinic also used for incontinence.
The fact that his symptoms resolved completely after stopping solifenacin support the idea that the medication “was the most probable cause of angioedema plus urticaria in our patient,” the researchers wrote.
The patient was observed for a week. During this period no other episodes of angioedema or urticaria occurred. He was kept on mirabegron in combination with CIC and discharged home. No events have come up on his monthly follow-ups and the patient has remained stable.